Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 29, NWS Paducah, KY

November 27, 2003Saline County, Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Nov 27, 2003, 9:54 PM CST for Saline County, Williamson County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 9:54 PM CST (03:54 UTC)
Expired
Nov 28, 2003, 2:00 AM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 76 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 280357
FFWPAH
ILC165-199-280800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 200 AM CST

* AT 947 PM CST DOPPLER RADAR ESTIMATES THAT BETWEEN ONE AND ONE AND 
ONE HALF INCHES OF RAIN HAVE FALLEN ACROSS PORTIONS OF SALINE AND 
WILLIAMSON COUNTIES SINCE 700 PM. THIS AMOUNT OF RAIN BETWEEN 
ROUGHLY DYKERSBURG AND CARRIER MILLS MAY PROMPT FLOODING OF MAINLY 
DITCHES...CREEKS...AND LOW LYING AREAS OF ROADS. UP TO AN ADDITIONAL 
HALF INCH OF RAIN...SHOULD CONTINUE OVER THE AREA OF CONCERN THROUGH 
MIDNIGHT. THEN ANY HIGH WATER WILL TAKE A BIT OF TIME TO RECEDE.

* LOCATIONS IMPACTED INCLUDE CARRIERS MILLS...DYKERSBURG...BANKSTON 
FORK CREEK AND BUSHY CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3783 8859 3766 8857 3764 8888 3780 8883

$$

DFS
1 follow-up statement
000 
WGUS73 KPAH 280717
FFSPAH
ILC165-199-280800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
114 AM CST FRI NOV 28 2003

...THE FLASH FLOOD WARNING FOR WILLIAMSON AND SALINE COUNTIES IN 
SOUTHERN ILLINOIS HAS BEEN CANCELLED...

RECENT REPORTS FROM SHERIFF DEPARTMENTS IN SALINE AND WILLIAMSON 
COUNTIES INDICATED NO WATER PROBLEMS...AND RADAR INDICATED THAT RAIN 
WAS ENDING ACROSS THE WARNED AREA. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

$$

YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 2:45 PM CST, 7 hours 9 minutes earlier.

Area forecast discussion, Nov 27, 2:45 PM CST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST THU NOV 27 2003

.DISCUSSION...

MAIN CONCERN FOR THIS THANKSGIVING FORECAST REMAINS THE TIMING OF
RAIN TONIGHT...FOLLOWED BY CLEARING TRENDS FRIDAY.

LATEST WEATHER MAPS INDICATE AN AREA OF SURFACE LOW PRESSURE IN THE
VICINITY OF SOUTHERN ARKANSAS AND NORTHERN LOUISIANA. A COLD FRONT
HAS STALLED OUT ACROSS SOUTHERN INDIANA...WEST KENTUCKY...AND WEST
TENNESSEE. IN THE UPPER-LEVELS...WATER VAPOR IMAGERY DEPICTED A
COMPACT UPPER-LEVEL SHORTWAVE HEADING EAST INTO MISSOURI AND
ARKANSAS. A MOSAIC OF REGIONAL 88D/S SHOWED THE LEADING EDGE OF RAIN
ENTERING THE FAR WESTERN SECTION OF SOUTHEAST MISSOURI.

WHILE MODEL RUNS FROM YESTERDAY WERE HINTING AT THE POSSIBILITY OF A
SECOND ROUND OF PRECIPITATION OVER OUR FAR SOUTHEAST COUNTIES IN
WEST KENTUCKY...LAST NIGHT/S RUNS SHIFTED EVERYTHING MUCH FURTHER
NORTH. THIS MORNING...THE 12Z ETA/GFS/NGM RUNS WERE CONSISTENT WITH
THIS NORTHWARD SHIFT. AS A RESULT...SHORT-TERM CONFIDENCE IN THE
MODELS HAS REBOUNDED.

AS THE SURFACE LOW PUSHES NORTHEAST INTO THE APPALACHIANS AND THE
UPPER-LEVEL TROUGH SWINGS OVERHEAD...RAIN SHOULD CONTINUE TO
OVERSPREAD THE FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS
EVENING. LIGHTNING HAS BEEN OBSERVED WITH SOME OF THE ACTIVITY OVER
ARKANSAS AND EXTREME SOUTHERN MISSOURI...COMPLIMENTS OF FAVORABLE
700-500MB LAPSE RATES...SHOWALTER AND K INDICES. ALL THESE VALUES
WOULD SUGGEST A DECREASE IN THE POTENTIAL FOR CONVECTIVE ACTIVITY
OVER THE FORECAST AREA TONIGHT...SO WILL GO WITH STRATIFORM WORDING
INSTEAD. MODELS INDICATE THE PRECIPITATION WILL BEGIN TO CLEAR THE
AREA LATE THIS EVENING...BUT MAY TAKE THE ENTIRE NIGHT TO EXIT EAST
OF THE PENNYRILE PARKWAY OF WEST KENTUCKY.

WHILE PARTIAL CLEARING IS SUGGESTED BY THE MODELS LATE TONIGHT AND
EARLY FRIDAY MORNING...PANELS OF BOTH 925 AND 850 MB DEW POINT
DEPRESSIONS INDICATE THE INTRUSION OF PLENTY OF WRAP-AROUND MOISTURE
DURING THE MORNING AND AFTERNOON HOURS. THE ETA HAS REALLY COME INTO
MUCH BETTER AGREEMENT WITH THE GFS ON THIS...BUT THE GFS IS STILL A
TAD BIT MORE MOIST. THIS WILL PROBABLY BE ONE OF THOSE SITUATIONS
WHERE EVANSVILLE IS SOCKED IN WITH LOW CLOUDS ALL DAY LONG...WHILE
POPLAR BLUFF EXPERIENCES A GOOD DEAL OF SUNSHINE.

THE LOW CLOUDS ARE FORECAST TO CLEAR THE ENTIRE REGION FRIDAY
NIGHT...LEAVING MOSTLY CLEAR CONDITIONS ON SATURDAY. A WEAK FRONT IS
FORECAST TO PUSH ACROSS THE REGION BY SUNDAY NIGHT...TOUCHING OFF
PERHAPS A FEW SPRINKLES OR LIGHT SHOWERS. OTHERWISE...THE EXTENDED
PORTION OF THE FORECAST WILL BE DOMINATED BY A LOW-AMPLITUDE
WEST-NORTHWEST FLOW PATTERN ALOFT...WITH HIGH PRESSURE IN CONTROL AT
THE SURFACE. SOME UNCERTAINTY REMAINS WITH REGARD TO THE CHANCE OF
PRECIPITATION NEXT WEDNESDAY AND THURSDAY. THE ECMWF CONTINUES TO
EJECT AN UPPER LEVEL LOW EAST FROM THE SOUTHWEST COAST EARLIER THAN
THE GFS AND CANADIAN. FOR NOW...WILL RELY ON THE GFS DEPICTION...
WHICH SHOWS THE APPROACH OF THE NEXT WEATHER SYSTEM AROUND THURSDAY.
AS A RESULT...WILL ADD SLIGHT CHANCE POPS TO DAY 7.

WITH REGARD TO TEMPERATURES...NOT MUCH DIFFERENCE IS NOTED BETWEEN
THE FWC AND MAV MOS GUIDANCE. WHERE A DIFFERENCE DOES EXIST...
GENERALLY RELIED ON THE COOLER MAV OR A BLEND OF THE TWO. IN THE
EXTENDED...THE LATEST 00Z MEX GUIDANCE STILL LOOKS TOO COOL GIVEN
850MB TEMPERATURE AND 1000-500MB THICKNESS FORECASTS. THEREFORE...
WILL HEDGE ABOVE MUCH OF THE EXTENDED GUIDANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PRESLEY
Hazardous weather outlook, Nov 27, 6:12 PM CST, 3 hours 42 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS REMAIN A POSSIBILITY THIS EVENING ACROSS
WESTERN KENTUCKY...PRIMARILY IN AREAS CLOSEST TO THE TENNESSEE
BORDER. THE MAIN THREAT WITH ANY THUNDERSTORMS WOULD BE LOCALLY
HEAVIER RAINS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.